Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 252, NWS Las Vegas, NV

September 8, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2022, 6:59 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2022, 6:59 PM MST (01:59 UTC)
Expired
Sep 8, 2022, 9:41 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4687 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS55 KVEF 090159
FFWVEF
AZC015-090500-
/O.NEW.KVEF.FF.W.0252.220909T0159Z-220909T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
659 PM PDT Thu Sep 8 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 1000 PM MST.

* At 659 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Blake Ranch Road, DW Ranch Road, Hualapai Mountain Park, Wild Cow 
  Campground, New Kingman-Butler, Valentine and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3545 11386 3545 11368 3541 11359 3512 11357
      3495 11363 3491 11373 3493 11400 3505 11408
      3532 11402

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
453 
WGUS75 KVEF 090240
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
740 PM PDT Thu Sep 8 2022

AZC015-090500-
/O.CON.KVEF.FF.W.0252.000000T0000Z-220909T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
740 PM MST Thu Sep 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 740 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Blake Ranch Road, Dw Ranch Road, Hualapai Mountain Park, 
  Wild Cow Campground, New Kingman-Butler, Valentine and Hualapai 
  Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3545 11386 3545 11368 3541 11359 3512 11357
      3495 11363 3491 11373 3493 11400 3505 11408
      3532 11402

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
585 
WGUS75 KVEF 090441
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
941 PM PDT Thu Sep 8 2022

AZC015-090451-
/O.CAN.KVEF.FF.W.0252.000000T0000Z-220909T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
941 PM MST Thu Sep 8 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3545 11386 3545 11368 3541 11359 3512 11357
      3495 11363 3491 11373 3493 11400 3505 11408
      3532 11402

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:50 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Thu Sep 8 2022

.SYNOPSIS...Hurricane Kay will bring big changes through next
Wednesday. Flash Flood Watches have been issued for much of
southeastern California, as well as parts of southern Nevada and
northwest Arizona for Friday and Saturday. Moisture from Kay will
linger through early next week as the hurricane deteriorates and the
remnant circulation eventually moves over the region, keeping
chances of showers and thunderstorms in the forecast. There are some
signs of drying late in the week.
&&

.SHORT TERM...through Sunday night. Early afternoon satellite loop
was quite interesting, especially over San Bernardino County, where
lower clouds associated with isolated thunderstorms were moving
quickly west while cirrus associated with the outflow of Hurricane
Kay were tracking northeast. Surface obs showed temperatures several
degrees lower than 24 hours ago southeast of I-15 under the
hurricane outflow cirrus canopy, but only a couple of degrees lower
in the sunnier conditions farther northwest. Obviously, Hurricane
Kay remains the feature of interest. The track of the center has
wobbled a bit to the right, bringing it onshore near the Baja Spur,
and the overall forecast track hasn't changed much, showing a north
northwestward track to about 31N before turning west due to the
influence of high pressure over the southwestern states and
weakening quickly over cooler waters. More important for our
purposes will be the southerly flow east of the center, which will
push a surge of tropical moisture into the deserts Friday and
Saturday. There is still a lot of uncertainty in exactly where bands
of heavy rain may set up, and the Flood Watch was left unchanged.
Even with the uncertainty, one area that looks especially favorable
for heavy rain is the Highway 62 corridor, including the Morongo
Basin, which will be closest to Kay's center and will see a long
period of southeasterly to easterly upslope flow. Precipitable water
drops off substantially on Sunday, which should end the widespread
heavy rain threat for much of the region. However, depending on how
much rain falls Friday and Saturday, the flooding threat may not
end, as the remnants of Kay will still be lurking offshore and
providing modest forcing.

.LONG TERM...Monday through Thursday.

Less confidence in the longer range as many of the more sensible
weather details will be dependent on the eventual track of what
remains of Hurricane Kay. Expectation remains that flow aloft will
turn more southwesterly next week, while remains of Kay may be
absorbed into the large scale flow and lift into the Mojave Desert
and Great Basin. This may keep precipitation chances alive for at
least the first half of next week, with precip tending to favor the
Great Basin zones with time. After a few days of southwesterly flow
aloft, conditions should dry out more noticeably by late in the week.
Meanwhile, what can be said with more confidence is that much cooler
conditions can be expected thanks to the abundance of moisture and
broad troughing taking shape across the West. Looking ahead at
the long range GEFS/EC H5 means, a series of Pacific shortwaves
keep any ridge rebuilding over the four corners through the next
10-14 days...which may mean the end of the 2022 Monsoon.
&&

.AVIATION...For Harry Reid...East-southeasterly winds will persist
for the next few hours before shifting and becoming south-
southwesterly later this evening. Winds should remain light through
the overnight hours. Gusty southeasterly winds will pick up around
15/16Z Friday morning. These gustier winds will persist throughout
Friday morning and afternoon. Mid-level and high cloud cover will
continue to increase, but cloud bases are expected to remain above
10 kft. Showers and thunderstorms are expected to pop up late Friday
afternoon and evening, impacting the southeast, southwest, and
potentially northeast approach corridors. These showers and
thunderstorm are not expected to impact the KLAS terminal area until
after 06Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND will follow similar trends to KLAS. KBIH
will remain light and variable before swinging to the east-northeast
later this afternoon. Outflow winds from convection in the Eastern
Sierra and White Mountains will have the potential to impact KBIH
later this afternoon/evening. However confidence in these winds
materializing and the timing of them is currently low, so there is
no mention of them in the TAF. KDAG will shift back to the west this
evening before becoming light and variable. Winds will pick up and
shift to the southeast tomorrow morning with 20-25 knot gusts
expected. Showers and thunderstorms are expected to impact the KDAG
area on Friday afternoon, with the potential for them to move into
the vicinity as early as 18Z. Winds at KEED and KIFP will have a
more southerly component throughout the TAF period, with the
exception of convective influence later this afternoon and evening.
Showers/thunderstorms and their associated outflow winds are
expected to impact KEED and KIFP between 02-04Z. Gusts will likely
be out of the east, however they could become variable as the storms
pass, with speeds around 25-35 knots. Once the convection clears out
around 04/05Z, winds will swing back to the southeast with sustained
speeds around 10-15 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Outler
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 8, 5:57 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT THU SEP 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     1 WNW INDIAN SPRINGS    36.59N 115.69W
09/08/2022  M59 MPH          CLARK              NV   MESONET

            THE INDIAN SPRINGS AUXILIARY AIRFIELD BEGAN
            GUSTING IN EXCESS OF 58 MPH AT 522 PM. THE
            PEAK GUST MEASURED WAS 59 MPH AND LAST
            OCCURRED AT 526 PM.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:32 PM MSTSevere Thunderstorm WarningVEFMohave73 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.